Caring for the Elderly: Anti-Psychotic Medications and Patient Safety
Care teams are often challenged with overseeing fragile and elderly patients. Such challenges include a balance between the risk of patient self-harm and staff injury, and the risks associated with antipsychotic medication administration. The level of risk associated with the use of these powerful medications must not be underestimated. Thus, it is incumbent upon the entire healthcare team to assess the risks of administration at each decision point across the care continuum.
Case from the CHPSO database: A 81 year old female on intravenous (IV) vasopressors with a heart rate in the 80’s (in atrial fibrillation) and systolic blood pressures of 100-120’s became hypoxic and bradycardic during a central line placement after receiving lorazepam followed by haloperidol. She then experienced a pulseless electrical activity (PEA) arrest that transitioned to ventricular tachycardia. A code blue was initiated. The efforts to revive this patient included endotracheal intubation and multiple defibrillation attempts. Some 18 minutes after the patient had begun to decompensate, she had a return of spontaneous circulation (ROSC) with the monitor displaying atrial fibrillation between 60 and 80 bpm.
In recent years, medical and healthcare communities’ understanding of risks associated with the use of antipsychotics and other potent psychotropic medications in the elderly has increased. Several studies have suggested that previous estimates of the risks associated with these medication types in this patient population may have been significantly underestimated. For example, a 2015 article published in the Journal of the American Medical Association (JAMA) on the risk of death among patients with dementia reported that there was one death for every 26 patients who were treated with haloperidol, the most risky of the medications in their study. Atypical antipsychotics also exhibited significantly elevated risk of death.
Additionally, there is growing evidence that antipsychotics may not be effective in treating delirium. Note that these studies generally use reversal of delirium as their endpoint. In clinical practice, antipsychotics are often used to reduce problematic behaviors (e.g., attacking caregivers) rather than to reverse delirium. Reduction of problematic behaviors may occur consequent to the sedating effects of those drugs even when delirium persists, and the proper balance between drug use and risk in these settings is unclear. Marcantonio (2017) recommends that: “Antipsychotic agents should be reserved for unremitting symptoms that threaten patient safety; if required, haloperidol (initial dose 0.25 mg), olanzapine (2.5 mg), or quetiapine (12.5 mg) would be reasonable first choices…”
There are several lessons to be learned from the above case with respect to the appropriate use of psychotropic medications, particularly in this age group. The patient first received lorazepam 1 mg. Shortly thereafter, she was given haloperidol 5 mg IV, followed by another 5 mg of IV haloperidol 15 minutes later, for a total of 10 mg of haloperidol administered intravenously in a very short time.
The patient had a RASS score of -1 prior to the administration of the lorazepam and haloperidol mentioned above. This score indicates that the patient was drowsy (a RASS score of -1 is defined as not fully alert but has sustained awakening). This finding is corroborated by documentation that the POSS (Pasero Opioid-induced Sedation Scale) score was 3. Patients with a POSS score of -3 will be drowsy and will often drift off during conversation. Of note, a POSS scale of 3 may be too high and warrants close monitoring of respiratory status and sedation level.
In addition, there was no documentation of the patient’s QTc prior to the administration of either doses of the haloperidol. The last documented QTc for this patient was 450 msec; however, that was charted several days prior to this event. The FDA warns against the use of IV haloperidol, especially in higher doses in the elderly patient population, and states that QTc monitoring is required if haloperidol must be administered intravenously. The FDA warning stems from the fact that one of the major causes of death in elderly patients with dementia-related psychosis who receive haloperidol is a cardiovascular event. Haloperidol can cause QT-prolongation and Torsades de Pointes. These complications may occur in patients without predisposing factors (e.g. concomitant administration of other QT prolonging medications, cardiac abnormalities, hypothyroidism and a family history of long QT syndrome) particularly in higher doses or with IV administration. For this reason, haloperidol is not approved for intravenous use and, if administered IV, the patient should be monitored for arrhythmias and QT prolongation.
Without additional case details it is difficult to determine whether the administration of this medication via this route and at these dosages/frequencies were warranted. It seems plausible that the administration of the haloperidol contributed to the decompensation of this elderly patient, and that perhaps there are elements of preventable harm in this case. Potential opportunities for improvement in this case include:
Dosage, frequency, and route of administration
The risk-to-benefit ratio in light of the level of sedation and other risk factors
The concurrent administration of other medications (e.g. lorazepam) that, while sedating, are contraindicated in delirium
The lack of appropriate cardiac monitoring in the setting of least two risk factors for cardiac-related compromise – age and underlying cardiac abnormalities (arrhythmia)
We examined 1019 cases from the CHPSO database in which antipsychotics were mentioned and the patient was 75 years of age or older. Haloperidol (Haldol) was mentioned in 53.3 percent of the cases. The most common feature in these events was a mention of safety concerns (e.g. aggression, agitation, combativeness), occuring in 24 percent of the patient safety event reports. QT interval was mentioned in 14 percent of the cases, most commonly with the writer reporting that appropriate cardiac monitoring was not performed. Another common finding was a mention of administration in excess of the recommended dose.
These data, and the case described above, should serve as a reminder that the use of these medications, particularly in this unique patient population, must be questioned at each and every decision point. Ideally, every available alternative should be implemented prior to starting the patient on an antipsychotic. If a psychotropic medication must be prescribed, either for procedural reasons or to combat behaviors which may put them, or their caregivers at risk, then every possible effort must be made to minimize the risks. Essential care planning components should include the lowest possible dose, via the safest route in conjunction with appropriate care and monitoring.
Agar, M. R., Lawlor, P. G., Quinn, S., Draper, B., Caplan, G. A., Rowett, D., … & McCaffrey, N. (2017). Efficacy of oral risperidone, haloperidol, or placebo for symptoms of delirium among patients in palliative care: a randomized clinical trial. JAMA internal medicine, 177(1), 34-42. Available here.
Al-Qadheeb, N. S., Skrobik, Y., Schumaker, G., Pacheco, M., Roberts, R., Ruthazer, R., & Devlin, J. W. (2016). Preventing ICU Subsyndromal Delirium Conversion to Delirium with Low Dose IV Haloperidol: A Double-Blind, Placebo-Controlled Pilot Study. Critical care medicine, 44(3), 583. Available at: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4779647/
Chiu Y, Bero L, Hessol NA, Lexchin J, & Harrington C. (2015). A literature review of clinical outcomes associated with antipsychotic medication use in North American nursing home residents. Health Policy, 119(6), 802-813. Available here.
Dennis M, Shine L, John A, Marchant A, McGregor J, Lyons RA, & Brophy S. (2017). Risk of adverse outcomes for older people with dementia prescribed antipsychotic medication: a population based e-cohort study. Neurology and therapy, 6(1), 57-77. Available here.
Gareri P, De Fazio P, Manfredi VGL, & De Sarro G. (2014). Use and safety of antipsychotics in behavioral disorders in elderly people with dementia. Journal of clinical psychopharmacology, 34(1), 109-123. Available here.
Hanlon JT, Semla TP, & Schmader KE. (2015). Alternative medications for medications in the use of high‐risk medications in the elderly and potentially harmful drug–disease interactions in the elderly quality measures. Journal of the American Geriatrics Society, 63(12). Available at: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4890629/
Maust DT, Kim HM, Seyfried LS, Chiang C, Kavanagh J, Schneider LS, & Kales HC. (2015). Antipsychotics, other psychotropics, and the risk of death in patients with dementia: number needed to harm. JAMA psychiatry, 72(5), 438-445. Available here.
Meagher, D., Agar, M. R., & Teodorczuk, A. (2017). Debate article: Antipsychotic medications are clinically useful for the treatment of delirium. International journal of geriatric psychiatry. Abstract only available at: https://www.ncbi.nlm.nih.gov/pubmed/28758323
Neufeld, K. J., Yue, J., Robinson, T. N., Inouye, S. K., & Needham, D. M. (2016). Antipsychotic medication for prevention and treatment of delirium in hospitalized adults: A systematic review and meta‐analysis. Journal of the American Geriatrics Society, 64(4), 705-714. Available at: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4840067/